Thunderstorm Wind, Coles
- When
- June 27, 12:00 PM CST to 12:05 PM CST
- Where
- Coles County, 1.07 mi W of Mattoon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.480, -88.390
Trees were blown down onto power lines.
As a hot, humid, unstable airmass remained in place across central Illinois, a slow-moving cold front approached from the Upper Midwest. An outflow boundary from previous thunderstorms along the cold front helped initiate clusters of thunderstorms across east-central Illinois during the late morning and early afternoon of Friday, June 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
As a hot, humid, unstable airmass remained in place across central Illinois, a slow-moving cold front approached from the Upper Midwest. An outflow boundary from previous thunderstorms along the cold front helped initiate clusters of thunderstorms across east-central Illinois during the late morning and early afternoon of Friday, June 27th. Weak wind shear promoted short-lived thunderstorms with gusty downdraft winds, with one such downdraft producing a severe wind gust and tree damage in Coles County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 27, 11:52 AM CST, 8 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1252 PM CDT Fri Jun 27 2025 .KEY MESSAGES... - Scattered storms are expected this afternoon, primarily east of I-55 (40-50% chance). Additional storms are likely Sunday into Monday (50-80% chance). Isolated strong wind gusts could occur with any of the storms today through Monday. - Hot and humid conditions persist through Monday, with peak heat indices in the mid to upper 90s each day. Temperatures return to seasonable values by the middle of next week, with highs in the mid/upper 80s and lows in the 60s. && .UPDATE... Issued at 1100 AM CDT Fri Jun 27 2025 Continued the heat advisory until 7 pm from Danville to Charleston/Mattoon to Effingham southeast where heat indices peak at 98-104F, highest in Lawrence county where highs reach near 95F. This is the 7th consecutive day of the heat advisory that started this past Saturday. Lawrenceville heat index is currently at 101F and 100F at Mount Carmel airport. As outflow boundary moves into far southeast CWA late this afternoon, will see more convection chances and also some cooling from the convection. Updated forecast for isolated to scattered convection developing sooner se of the IL river and north of I-70 and more cloud cover. An outflow boundary was pushing se toward a Champaign to Shelbyville line at late morning with some convection developing near it. Also a few cells appearing in west central IL near western Morgan and Scott county border. Strongest cell was just north of Paxton over the southern Ford and Iroquois county border and tracking NE. Latest HRRR and HREF members showing scattered convection developing more along and south of I-72 through this afternoon and linger into the evening, with isolated convection north of I-72 and south of Peoria. SB CAPES are 3000-3500 j/kg in eastern IL while MLCape is 1500-2000 j/kg in eastern IL. PW values range from 1.5-1.9 inches and highest over heart of CWA just behind the outflow boundary. SPC day1 outlook has marginal risk of severe storms northeast of Vermilion county for damaging winds but a few cells in eastern IL could get strong into this afternoon with gusty winds and locally heavy rains in tropical airmass similar to past few days. 07 && .DISCUSSION... Issued at 314 AM CDT Fri Jun 27 2025 *** TODAY *** A sfc low was located across western WI early Fri AM (07z/2am), with a cold front extending SW across central IA. A decaying line of storms that pushed into west-central IL late Thurs eve produced an outflow boundary, which has transitioned to stable gravity waves nearing the I-55 corridor as of this writing (07z/2am). In the short term, renewed scattered storm development has occurred from far west central IL and back to the west. This activity should primarily stay west of the IL River into the morning. The outflow boundary and front will be of interest for later storm development this afternoon. Most CAMs seems to initiate storms SE of the front this afternoon, suggesting it is the remnant outflow that kicks off storms. Similar to previous days, the ambient environment will feature moderate-high instability (over 2500 J/kg of CAPE) but weak shear (less than 20 knots). While the threat of organized severe storms is low (less than 5%), it would not be a surprise if a few stronger updrafts produce isolated strong/severe wind gusts today. There is uncertainty as to where exactly the remnant outflow boundary is located this afternoon, with CAMs differing in their placement of the main corridor of scattered storms. 27.00z HREF depicts east of I-55/south of I-72 is the most likely location, with a 30-60% chance for precip across those areas, diminishing quickly to less than 10% further northwest. However, given the weak shear, could see outflow pushing in all directions, kicking off storms further NW than where the initial development occurs (especially if outflows interact with and enhance convergence along the front). Therefore, brought a mention of slgt chnc (15-20%) PoPs as far northwest as near the IL River Valley through late afternoon. Storm coverage should gradually wane into the late evening as diurnal heating is lost. Hot and humid conditions will persist today, with highs in the upper 80s/low 90s (highest east of I-57) and afternoon dewpoints in the mid 70s. A Heat Advisory remains in effect east of I-57 through Fri afternoon. *** THIS WEEKEND INTO NEXT WEEK *** The weak cold front will sag towards SE IL by Sat, and some lingering precip could develop on Sat (20-30%), otherwise mostly dry conditions will prevail. The passage of this 'cold' front will offer only modest relief from the heat, primarily in the form of slightly lower dewpoints. High temps are still forecast in the low 90s Sat, but afternoon dewpoints should be in the upper 60s/near 70, resulting in peak heat indices 'only' in the mid 90s. Winds appear very light on Saturday though, so despite the modestly lower humidity, it may feel just as bad as previous days that had a breeze. By Sun, the synoptic pattern is characterized by flattened ridging across the southern US and an active jet stream across the northern border. The next best chance of precip after today is late Sun into Mon, as a wave over the upper Midwest pushes a stronger front towards the area, resulting in a 50-60% chnc of precip Sun PM and a 60-80% Mon PM (east of I-55). Ahead of this front, southerly flow reestablishes during the day Sun, which leads to dewpoints bouncing back into the mid 70s and heat indices back in the upper 90s. In terms of severe storm potential with this wave, the setup appears similar to earlier setup: moderate/high instability and weak shear. Into Mon, upper level flow increases as the trough digs closer, but the stronger flow still lags behind the front/precip, which should continue to limit an organized severe threat. Perhaps of greater concern could be localized heavy rains, as ensemble mean PWAT push to 1.75-2" on Sun/Mon, which is above the 90th percentile for this time of year. Forecast soundings also depict a deep warm cloud layer (over 12kft, supportive of efficient rainfall rates). The lack of shear will impact storm longevity, though, and unless a more mature storm complex forms the shorter storm duration (and progress nature of the front) should keep rainfall totals in check. After the front pushes south of the area Mon night, we finally return to more seasonable conditions for the start of July (Tues- Wed), with highs in the mid/upper 80s and lows in the mid 60s. Afternoon dewpoints are also forecast to fall into the mid 60s, which will be a very welcome change after the last week. Mostly dry weather is expected on these days (less than 15% PoPs) owing to the presence of weak sfc high pressure. The dry weather will be relatively short-lived, however, as ens guidance hints at a disturbance over the central Plains/Midwest late in the week. Details are low at this range, but there is at least a chance for precip on 4th of July and into the holiday weekend (30-40%). Erwin && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1250 PM CDT Fri Jun 27 2025 An outflow boundary associated with a broken line of convection extended from Danville to Mattoon and was southeast of the central IL airports, though more mid/high cloud cover from these storms affecting DEC and CMI. Latest CAMs show isolated convection se of PIA this afternoon and carried VCTS for this except dry at PIA with best coverage of convection southeast of I-72. Broken cumulus cloud bases mostly VFR levels, but down to around 3k ft possible especially with any convection. VFR conditions expected tonight into Saturday, except for possibility of MVFR vsbys with a light fog 10-14Z Sat, some recent CAM runs showing better chance of fog development at northern airports (PIA and BMI). Breezy WSW to SW winds 10-15 kts with gusts to around 20 kts this afternoon to diminish to around 5 kts after sunset and be light and variable overnight into Sat morning as weak high pressure settles into IL. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for ILZ046-056-057-062- 063-066>068-071>073. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 1149 AM CDT Fri Jun 27 2025 ILZ027>031-036>038-040>043-047>053-281200- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon- 1149 AM CDT Fri Jun 27 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible (20-50% chance) this afternoon and evening, most numerous east of I-55. An isolated strong storm with gusty winds is possible. Hot and humid conditions continue across central through early this evening with heat indices in the lower to middle 90s. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Daily chances for scattered afternoon and evening thunderstorms through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044>046-054>057-061>063-066>068-071>073-281200- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1149 AM CDT Fri Jun 27 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible (20-50% chance) this afternoon and evening, most numerous east of I-55. Strong to severe storms are possible with gusty winds being the primary threat. Hot and humid conditions continue across east central and southeast Illinois through early this evening with heat indices peaking near 100 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Daily chances for scattered afternoon and evening thunderstorms through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. Expected storm motion is toward the northeast around 35 mph. Auten
The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were blown down onto power lines.
A 62 mph gust was measured by the ASOS at the Coles County Aiport (KMTO).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261372, 1261373.